Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 98, NWS Morristown, TN

June 22, 2022Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2022, 9:24 PM EDT for Wise County, City of Norton, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2022, 9:24 PM EDT (01:24 UTC)
Expired
Jun 22, 2022, 10:15 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 6:18 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:05 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 7:05 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
705 PM EDT Wed Jun 22 2022

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Thursday)...

Key Messages:

1. Continued hot and uncomfortable conditions the remainder of
this afternoon.

2. Isolated to scattered showers and thunderstorms, mainly north
of I-40, ahead of an approaching cold front tonight.

3. More comfortable conditions on Thursday, with temperatures
generally near to just a few degrees above normal.

Discussion:

A little bit of cu development this afternoon with the warm
temperatures, otherwise, satellite observations show mostly sunny
skies across the region. The main focus for the remainder of the
afternoon will be the currently observed hot temperatures. Compared
to the previous forecast, have adjusted dewpoints to a NBM/NBM10th
blend as this looks to be initializing well. This lead to a slight
increase in dewpoints, and subsequently, the heat index as well.
Heat indices will gradually decrease as peak heating comes to an
end over the next few hours but until then, much of the southern and
central valley will continue to see values in the upper 90s, with
some places reaching or slightly edging past that 100 mark.

As for tonight, a cold front will approach the region from the north
and result in some isolated to scattered showers and thunderstorms,
with the best chance for any activity generally north of I-40. A
stronger storm with some locally stronger wind gusts cannot be
totally ruled out given SBCAPE around 1000-1500J/kg and DCAPE in
excess of 1000 J/kg according to model derived soundings.

Post frontal passage, conditions will become relatively more
comfortable, especially for those in far NE TN and SW VA. Thursdays
temperatures will generally be near to just a few degrees above
normal. Some short term guidance hints at some diurnal showers and
storms across the East Tennessee mountains and perhaps the very
southern portions of E TN in the afternoon, however, there are still
some discrepancies on this. Locations outside of the aforementioned
area are likely to remain dry.

KRS

.LONG TERM...(Thursday night through Wednesday)...

Key Messages:

1. Continued above average temperatures and mostly dry through
Saturday.

2. Hot and humid with storms Sunday afternoon/Sunday night.

3. A break from the heat early next week behind cold front Sunday
night, and early Monday.

Discussion:

At the beginning of the long range period Thursday night the upper
ridge although weakened behind Thursdays cold front will still be
influencing the eastern Tennessee Valley weather conditions. It will
be centered farther to the west over north central Texas. The weak
cold front will be just south of Tennessee Thursday night. Surface
high pressure will be over the eastern Ohio Valley and mid Atlantic
and bring in some lower dew points and lower temperatures, mostly
lower to mid 60s by Friday morning. Heat index values are expected
to be in the lower to mid 90s which will be close to actual high
temperatures since dew points will be lower.

Saturday surface high pressure moves east and return flow develops
from the gulf which will bring moisture back into the area. A few
showers and storms are expected to develop in the eastern mountains
during the late afternoon or early evening. Sunday dewpoints rise to
the upper 60s to lower 70s ahead of another cold front which will
move into the Ohio Valley by Sunday morning and then into the
Appalchians by Monday morning. Heat Index values will not change
much as high temperatures will be a few degrees cooler.

Storms will develop along and ahead of the front. Strongest storms
will occur late afternoon and evening but showers will be possible
overnight. The threat for severe storms still uncertain due to the
slow movement of the front. If the front speeds up this could be
more of a threat. The front will be close enough Monday and with
lingering moisture behind it for more convection so have rain
chances in the chance category except likely in the eastern
mountains. Behind the front and with more cloud cover Monday
temperatures will be cooler and also again Tuesday. The drier
airmass behind the front will keep Heat Index values below 90 Monday
and Tuesday. Wednesday upper level ridging shifts back eastward and
so high temperatures will warm back to near 90 to the lower 90s.

TD

&&

.AVIATION...
00Z TAF DISCUSSION.

Main focus will be around a cold front that is forecast to move
through portions of the area overnight. Convection currently
across Kentucky should push southeast and weaken over the next
couple of hours. Currently do not believe this convection will
persist across the terminals but VCTS is included at TRI for a
couple of hours. Light winds from the west should veer toward the
north behind the front. Otherwise predominant VFR conditions will
persist for the next 24 hours.

Diegan

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  93  68  93  72 /   0  20   0  10  10
Knoxville McGhee Tyson Airport, TN  72  91  66  90  69 /  10  10   0  10  10
Oak Ridge, TN                       72  91  66  91  70 /  10  10   0  10  10
Tri Cities Airport, TN              67  87  60  88  63 /  30  10   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 22, 3:38 PM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 PM EDT Wed Jun 22 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
338 PM EDT Wed Jun 22 2022 /238 PM CDT Wed Jun 22 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Heat indices into the upper 90s and nearing 100 degrees will
continue over the next few hours this afternoon.

Some isolated to scattered showers and thunderstorms will be
possible, mainly north of Interstate 40, ahead of an approaching
cold front tonight. Some locally stronger wind gusts could be
possible with any stronger storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 22, 9:13 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
913 PM EDT Wed Jun 22 2022

VAZ001-002-230200-
Wise VA-Lee VA-
913 PM EDT Wed Jun 22 2022

...Strong thunderstorms will impact portions of eastern Lee and Wise
Counties and the City of Norton through 1000 PM EDT...

At 912 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clintwood to Benham to Totz. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia,
Pound, St. Paul, St. Charles and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southwestern Virginia.

&&

LAT...LON 3713 8255 3703 8248 3696 8236 3697 8233
      3691 8230 3688 8240 3688 8263 3682 8270
      3683 8275 3673 8283 3668 8294 3665 8296
      3681 8311 3685 8307 3685 8301 3689 8288
      3698 8287 3705 8272 3711 8272 3719 8255
TIME...MOT...LOC 0112Z 316DEG 30KT 3712 8254 3695 8295 3693 8311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:13 PM EDTSpecial Weather StatementMRXWise, City of Norton47 min
Jun 22, 9:42 PM EDTSpecial Weather StatementMRXRussell48 min
Jun 22, 10:11 PM EDTSpecial Weather StatementMRXWashington49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.